ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferencesView all Images (13)
Vitamin K injection site reaction
Print
Other Resources UpToDate PubMed

Vitamin K injection site reaction

Print Images (13)
Contributors: Amy Fox MD, David Dasher MD
Other Resources UpToDate PubMed

Synopsis

Vitamin K injection site reaction is a rare but well-reported sequela of intramuscular injection of fat-soluble phytonadione, or vitamin K1. Vitamin K injections are commonly given to patients with underlying liver disease, a vitamin K-dependent coagulopathy, or a supratherapeutic international normalized ratio (INR) in the setting of oral Coumadin (warfarin) therapy.

Reactions are thought to be caused by a type IV delayed type hypersensitivity with two distinctive phenotypes: eczematous and sclerodermoid. One reported case of a diffuse rash has been attributed to vitamin K injection.

Eczematous reactions tend to appear within a week of injection and resolve over the course of a month. The reaction is localized to the general proximity of injection. Sclerodermoid changes can be seen several months after injection and persist for years despite treatment. Preceding inflammation may or may not be observed.

Previously, it was thought that patients with underlying liver disease who received phytonadione injection were at an elevated risk to develop injection site reactions. More recent review of existing case reports has found this not to be the case.

Patch testing to vitamin K has not been found to be beneficial in predicting this reaction, although intradermal prick testing has been positive in affected patients in one study.

Codes

ICD10CM:
L25.1 – Unspecified contact dermatitis due to drugs in contact with skin

SNOMEDCT:
293388001 – Vitamin K adverse reaction

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

  • Eczematous dermatitis (allergic / irritant contact dermatitis, nummular eczema) – Can appear clinically similar to eczematous reaction after vitamin K injection but key component of history will be missing.
  • Morphea – Similar clinical appearance with indurated plaque, and histology will look similar with homogenized collagen; key component of history (vitamin K injection at site) will be missing.

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Updated: 01/03/2018
Copyright © 2019 VisualDx®. All rights reserved.
Vitamin K injection site reaction
Print 13 Images
View all Images (13)
(with subscription)
Vitamin K injection site reaction (Eczematous Type) : Erythema, Smooth plaque, Thigh, Upper arm, Vitamin K Injection
Clinical image of Vitamin K injection site reaction
Copyright © 2019 VisualDx®. All rights reserved.